Publique en esta revista
Información de la revista
Vol. 7. Núm. 1.
Páginas 59-60 (Enero - Febrero 2011)
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Visitas
...
Vol. 7. Núm. 1.
Páginas 59-60 (Enero - Febrero 2011)
Caso clínico
Acceso a texto completo
Sildenafil in severe peripheral ischemia induced by terlipressin. A case report
Sildenafil en isquemia periférica severa inducida por tarlipresina. Reporte de un caso
Visitas
...
David D. Bañuelos Ramíreza,
Autor para correspondencia
davra43@yahoo.com

Corresponding author at: Retorno del Bronce núm 5, Fracc San Bernardo-Glez Ortega, Puebla, Pue. México, CP 72040.
, Silvia Sánchez Alonsoa, María Magdalena Ramírez Palmab
a Specialty Consult Rheumatology, Unidad Médica Alta Especialidad, Hospital de Especialidades, Centro Médico Nacional, Instituto Mexicano del Seguro Social, Puebla, Pue, México
b Médico Familiar, Adscrita a Unidad Médico Familiar 01, Instituto Mexicano del Seguro Social, Puebla, Pue, México
Información del artículo
Resumen
Texto completo
Bibliografía
Descargar PDF
Estadísticas
Figuras (1)
Abstract

A female patient in the sixth decade of life developed renal failure secondary to gastrointestinal bleeding, which was non-responsive to conventional therapy. She was treated with terlipressin iv; showing improvement but developing, over the next few days, ischemia and necrosis of the toes in the lower extremities, simulating necrotizing vasculitis, without response to regular management. An alternative therapy, oral sildenafil 50mg BID, was used, with a rapid reversal of the clinical picture. The vasodilator action of sildenafil is useful in cases of ischemia induced by some drugs. The objective this report is to warm about the utility of sildenafil in some potentially severe cases, like the one above.

Keywords:
Terlipressine
Ischemia reversal
Sildenafil
Resumen

Una paciente de la sexta década de la vida desarrolló fallo renal secundario a hemorragia digestiva incoercible, con datos de choque hipovolémico, por lo que fue tratada con tarlipresina iv, con lo que hubo mejoría, pero presentó isquemia y necrosis de los dedos en extremidades inferiores, simulando vasculitis necrotizante sin respuesta al manejo terapéutico habitual, por lo que se empleó como alternativa sildenafil oral 50 mg 2 veces al día, con reversión rápida de su cuadro clínico. La acción vasodilatadora del sildenafil demostró ser una opción útil en el presente caso y el objetivo de esta comunicación es alertar de la respuesta satisfactoria al sildenafil en casos de isquemia inducida por medicamentos, semejantes a lo que se presenta en la práctica médica.

Palabras clave:
Tarlipresina
Isquemia reversible
Sildenafil
Texto completo
Case report

A 51 year-old woman came to the emergency room with a history of alcoholic cirrhosis, portal hypertension, and esophageal varices (previously treated with sclerotherapy) and chronic renal failure, with her last creatinine clearance measured at 40ml/h. She was classified as Child-Pugh C. She had presented upper digestive tract bleeding for 12h. After 24 with persistent hemorrhage, intravenous terlipressin was added to the management (4mg/24h); on the third day after treatment, she developed cyanosis of the toes, and the terlipressin was discontinued immediately. These changes progressed to ischemia and extended throughout the feet, accompanied by poor peripheral pulses and tissue damage as shown in figure 1-A. Because of her blood loss, acute renal failure developed, with an elevation of serum creatinine from 1.9mg/dl on the first day to 8mg/dl, and she developed grade IV hepatic encephalopathy; serum bilirubin was normal and an arterial and venous Doppler ultrasound was performed showing no signs of obstruction and normal flows. Because of the lack of response to management we started treatment with oral sildenafil 50mg twice per day. At the third day she showed great improvement and sildenafil 75mg/24h was continued for two more weeks. She preserved her toes. At this point, she had grade I encephalopathy, and also had improvement of renal function with a reduction in serum creatinine to 3.2mg/dl.

Fig. 1.

Sequential pictures of the patient's evolution. Despite treatment with dermic nitroglycerin and other vasodilatator drugs, necrotic areas, ischemic and other lesions are showed (picture A and B). At day 25 sildenafil starts to show a good response which is observed in picture C.

(0,39MB).

Finally, at day 30, the patient was completely recovered, with normal serum creatinine, a normal neurological state and healthy skin (fig. 1-C).

Discussion

Sen et al described a possible toxic effect of terlipressin related to its vasoconstrictor action.1 Terlipressin has been associated with peripheral ischaemia2 and vasculitis-like lesions, like the ones observed in this case. Sildenafil is a selective inhibitor of GMP-phosphodiesterase with an effect on microvascular and macrovascular circulation, approved for use in erectile dysfunction, pulmonary arterial hypertension, and recently described by Fries et al for use in Raynaud's phenomenon in cases not showing a response to common vasodilator therapy.3 Kumana et al has informed of sildenafil use in the presence of ischemia and tissue necrosis, with improvement of three severe cases.4 The effect obtained from the use of sildenafil, due to vasodilatation, could be considered as an effective therapy in cases of ischemia secondary to terlipressin, like the case above, when some other vasodilators agents cannot be indicated due to deleterious effects like hypotension. Another beneficial effect of sildenafil could be an increase of renal arterial flow with improvement of renal function in acute renal failure; the latter should be investigated to a larger extent. Sildenafil opens the possibility of use in ischemia of another etiology, and should be the object of more study as an alternative drug or even as the first option, alone or associated to other vasodilators, in severe cases of ischemia.5–8

References
[1]
S. Sen, R. Moorkerjee, R. Jalan.
Terlipressin-induced vasoconstriction reversed with N- acetylcystein: a case for combined use in hepatorenal syndrome?.
Gastroenterology., 123 (2002), pp. 2160-2161
[2]
R. Moreau, F. Durand, T. Poynard, C. Duhamel, J.P. Cervoni, P. Ichai, et al.
Terlipressin in patients with cirrhosis and type 1 hepatorenal syndrome: a retrospective multicenter study.
Gastroenterology., 122 (2002), pp. 923-930
[3]
R. Fries, K. Shariat, H. Von Wilmowsky, M. Böhn.
Sildenafil in the treatment of Raynaud's phenomenon resistant to vasodilatadory therapy.
Circulation., 112 (2005), pp. 2890-2985
[4]
C.R. Kumana, G.T. Cheung, C.S. Lau.
Severe digital ischaemia treated with phosphodiesterase inhibitors.
Ann Rheum Dis., 63 (2004), pp. 1522-1524
[5]
R. Sharma.
Novel phosphodiestrase-5 inhibitors: current indications and future directions.
Indian J Med Sci., 61 (2007), pp. 667-679
[6]
A.M. Luks, E.R. Swenson.
Medication and dosage considerations in the prophylaxis and treatment of high-altitude illness.
Chest., 133 (2008), pp. 744-755
[7]
P.B. Berez.
The successful use of phosphodiesterase type 5 inhibitors to treat the syndrome of cor pulmonale and prerenal azotemia with diuresis of anasarca (CorPRADA).
South Med J., 103 (2010), pp. 116-120
[8]
A.W. Shindel.
2009 update on phosphodiesterase type 5 inhibitor therapy part 1: recent studies on routine dosing for penile rehabilitation, lower urinary tract symptoms, and other indications (CME).
J Sex Med., 6 (2009), pp. 1794-1808
Copyright © 2009. Elsevier España, S.L.. All rights reserved
Idiomas
Reumatología Clínica

Suscríbase a la newsletter

Opciones de artículo
Herramientas
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?